Tuesday, September 15, 2009
TUESDAY, Sept. 15 (HealthDay News) -- Postmenopausal breast cancer patients receiving aromatase inhibitors (AIs) adjunctively can experience joint pain, marked by fluid buildup in joints, localized inflammation of tendon sheaths, and carpal tunnel syndrome, according to a study published online Sept. 14 in the Journal of Clinical Oncology.
Omer Dizdar, M.D., of Hacettepe University Medical School in Ankara, Turkey, and colleagues compared postmenopausal patients with breast cancer (stage I to III) who were receiving AIs adjunctively to patients not receiving the hormone therapy. To detect musculoskeletal effects of the AI treatment, the two groups of patients underwent autoimmune serology, musculoskeletal sonography, and electromyography.
The researchers found that 30 patients in the AI group (32.6 percent) reported new or worsening arthralgia in the joints of the knee (70 percent), wrist (70 percent), and hand (63 percent). Increased tendon thickness also was observed in the AI patients as compared to the control group. The authors further note that the patients with AI-related arthralgia had higher rates of effusion in hand joints and tendons than those who did not have arthralgia and electromyography findings indicating carpal tunnel syndrome.
"Patients with AI-related arthralgia often show tenosynovial changes suggesting tenosynovitis, exerting local problems but lacking a systemic inflammatory component. Our finding of increased carpal tunnel syndrome frequency also supports this hypothesis," Dizdar and colleagues conclude.
The author of an accompanying editorial reported financial relationships with AstraZeneca and Novartis.
Diabetes & Endocrinology
Copyright © 2009 ScoutNews, LLC. All rights reserved.